Virginia, 2015

Damaging Winds in Virginia, June 19, 2015

June 19, 2015 · NWS RNK · 3 events in 2 counties and zones

An upper level disturbance passed across the region, triggering spotty showers and thunderstorms. Surface-based CAPE (Convective Available Potential Energy) values exceeded 2000 J/Kg during late afternoon, allowing a few storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passed across the region, triggering spotty showers and thunderstorms. Surface-based CAPE (Convective Available Potential Energy) values exceeded 2000 J/Kg during late afternoon, allowing a few storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 3:11 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 19, 3:11 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI JUN 19 2015

.SYNOPSIS...
UPPER LEVEL RIDGING ACROSS THE SOUTHEAST STATES WILL REMAIN IN
PLACE TONIGHT BEFORE WEAKENING ON SATURDAY. A WEAK FRONT WILL
CONTINUE TO OSCILLATE OVER THE REGION INTO SATURDAY AND BE THE
MAIN FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING
INTO SATURDAY AFTERNOON. THIS BOUNDARY WILL INTERACT WITH
MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION BILL APPROACHING
FROM THE WEST TO BRING AN INCREASE IN HEAVIER RAINFALL...INCLUDING
SHOWERS AND STORMS LATE SATURDAY INTO SATURDAY NIGHT.
&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 345 PM EDT FRIDAY...

SCATTERED PULSE THUNDERSTORMS HAVE DEVELOPED IN AREA WERE MSAS
ANALYSIS WAS SHOWING LOWEST LIFTED INDEX AND HIGHEST CAPES. STILL
THINK STORMS MAY TRACK ALL THE WAY INTO THE SOUTHEAST COUNTY
WARNING AREA THIS EVENING WERE THERE HAS BEEN MORE SUNSHINE TODAY
AND WERE CAPES ARE UP TO 2500 J/KG.

EXPECT A MAJORITY OF THE SHOWERS AND THUNDERSTORMS TO DISSIPATE BY
MIDNIGHT BUT WILL LIKELY NOT COMPLETELY ERODE OVERNIGHT. STAYED ON
MILD SIDE OF GUIDANCE FOR MINIMUM TEMPERATURES.

MORE WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ASSOCIATED WITH
THE REMNANTS OF TROPICAL STORM BILL WILL REACH THE FAR WESTERN COUNTY
WARNING AREA JUST AFTER 18Z/2PM SATURDAY. PRECIPITABLE WATER VALUES
RISE TO AN IMPRESSIVE 2.0 INCHES WITH A MAXIMUM OF PRECIPITATION
POTENTIAL PLACEMENT OVER THE NORTHWEST COUNTY WARNING AREA. HOW MUCH
INSTABILITY MAY BE LIMITED BY THE CLOUD COVER DURING THE DAY BUT
WITH ANY BREAKS IN THE CLOUDS...TEMPERATURES WILL RISE QUICKLY.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 235 PM EDT FRIDAY...

MAIN CONCERN CONTINUES WITH THE PASSING OF THE REMNANTS OF BILL JUST TO
THE NORTH SATURDAY NIGHT AS SUPPORTED BY MOST SOLUTIONS ATTM. THIS
SYSTEM ALONG WITH A PERIOD OF SE FLOW AND STRONG CONVERGENCE LIKELY TO
BRING A SWATH OF HEAVIER RAINFALL INCLUDING EMBEDDED DEEP CONVECTION
ESPCLY SATURDAY EVENING WHEN FORECAST INSTABILITY EXISTS. GIVEN PWATS
OF OVER 2 INCHES ACROSS OROGRAPHICS AND WARM ALOFT SUGGESTS VERY
EFFICIENT RAINFALL POTENTIAL WITH A LIKELY CORRIDOR OF 1-2 INCHES
ESPCLY NORTH/NW THIRD OVERNIGHT WITH PERHAPS QUITE A BIT LESS SE OF THE
BLUE RIDGE. LATEST ECMWF REMAINS THE WETTEST WHILE OTHER SOLUTIONS
SIMILAR BUT TAKE BEST UPPER DIVERGENCE AND SUBSEQUENT BEST LIFT JUST NW
OF THE CWA WITH MAINLY A TRAILING BAND OF SHRA/TSRA ALONG THE REMNANT
TROUGH AXIS. HOWEVER STILL CLOSE ENOUGH TO GO WITH CAT/LIKELY POPS WITH
HEAVY RAIN MENTION MOST OF SATURDAY NIGHT. JET ALOFT ALSO INCREASES BUT
SINCE EMBEDDED WITHIN SHOWER BANDS ONLY EXPECTING GUSTY WINDS ESPCLY AT
ELEVATION OVER THE NW BUT BELOW ADVISORY LEVELS AT THIS POINT. FORECAST
HODOGRAPHS ALSO SHOWING ENOUGH TURNING FOR SOME SPIN UP POTENTIAL BUT
MAINLY EARLY SAT EVENING. LOWS MOSTLY IN THE UPPER 60S TO LOWER 70S.

SECONDARY NORTHERN STREAM TROUGH TO GIVE THE REMNANTS A QUICK EASTWARD
BOOT BY EARLY SUNDAY WITH A PUNCH OF DRY ADVECTION INTO SUNDAY
AFTERNOON WHICH SHOULD SHUT POPS DOWN EARLY SUNDAY. HOWEVER TRAILING
UPPER TROFFINESS WITH THE NORTHERN 5H SYSTEM MAY INTERACT WITH RESIDUAL
LOW LEVEL MOISTURE AND HEATING TO BRING A FEW SHRA/TSRA TO THE WEST
LATER SUNDAY SO LEFT IN CHANCE POPS MOSTLY WEST OF THE BLUE RIDGE INTO
SUNDAY EVENING. WEAK SURFACE HIGH FOLLOWS THIS SYSTEM LATER SUNDAY
NIGHT INTO TUESDAY NIGHT WITH ANY LEFTOVER FORCING QUITE WEAK.
SOUNDINGS ALSO SHOW QUITE A BIT OF DRY AIR ALOFT SO APPEARS OTHER THAN
FOR OROGRAPHICS ANY POPS RATHER ISOLATED OVER THE MOUNTAINS MAINLY
MONDAY AFTERNOON/EVENING WHERE WILL CARRY A LOW POP FOR NOW.

OTRW WILL BE EVEN MORE HOT/HUMID BOTH SUNDAY AND MONDAY WITH GOOD
HEATING DEVELOPING OVER TOP LEFTOVER TROPICAL TYPE AIR. GIVEN 85H TEMPS
AROUND +23C AND WESTERLY FLOW COULD SEE HIGHS MID/UPPER 90S EAST SUNDAY-
MONDAY...AND 85-90 WEST WITH HEAT INDICES AT 100 OR HIGHER PIEDMONT.
&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 1230 PM EDT FRIDAY...

HOT/HUMID CONDITIONS WILL PERSIST THROUGH THE PERIOD AS THE FLAT UPPER
RIDGE OVER THE SW STATES SHIFTS BACK EAST BY MIDWEEK BEFORE WEAKENING
AGAIN AS 5H TROFFINESS TAKES SHAPE OVER THE MID ATLANTIC BY DAY7.
HOWEVER RIDGING WILL NOT HAVE ENOUGH AMPLITUDE TO STOP PIECES OF ENERGY
ALOFT FROM RIDING SE INTO THE AREA ON NW FLOW ALOFT...AND ALONG A
RESIDUAL FRONT STUCK NEARBY FROM TUESDAY-THURSDAY. TIMING OF THESE
POTENTIAL MCS TYPE FEATURE WAY TOO IFFY THIS FAR OUT BUT ENOUGH TO KEEP
SOME DAILY OR EVEN OVERNIGHT CHANCE TO SLIGHT POPS IN EACH DAY. OTRW
MAIN ASPECT WILL BE WITH THE RETURN OF THE HEAT ESPCLY EAST GIVEN 85H
TEMPS RISING TO BETWEEN 22-25C AND AIDED BY DOWNSLOPE FLOW. THIS
SHOULD...PENDING CLOUDS/STORMS EACH AFTERNOON...PUSH HIGHS AT LEAST
INTO THE LOW/MID 90S EAST AND EVEN 85-90 WEST. MODEL CONSENSUS SUPPORTS
SHORTWAVE ENERGY STARTING TO CARVE OUT A 5H TROUGH IN THE EAST BY
FRIDAY PRECEDED BY A DECENT COOL FRONT THAT LOOKS TO APPROACH FROM THE
NORTH DURING THE DAY. WESTERLY FLOW AHEAD OF THIS BOUNDARY MAY DETER
WIDESPREAD CONVECTIVE COVERAGE...BUT POTENTIAL FOR SOME SORT OF BROKEN
LINE COULD OCCUR ESPCLY GIVEN HEAT/HUMIDITY. THUS RUNNING WITH HIGHER
CHANCE POPS FOR NOW FRIDAY AFTERNOON.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 155 PM EDT FRIDAY...

BETTER HEATING AND INSTABILITY EAST OF THE BLUE RIDGE WILL RESULT
IN NUMEROUS TO SCATTERED THUNDERSTORMS BY 21Z/5PM. HAVE DELAYED
MENTION OF VCTS IN THE TAFS BASED ON CURRENT RADAR TRENDS. SIMILAR
TO PAST FEW DAYS...MVFR OR LOWER VISIBILITY IS LIKELY IN THE
TORRENTIAL RAIN WITH THE THUNDERSTORMS. GUSTY WINDS ARE POSSIBLE
AGAIN THIS AFTERNOON AND EVENING...BUT THE MORNING SOUNDINGS WERE
NOT PARTICULARLY SHOWING STRONG MID LEVEL WINDS OR DECENT SHEAR.
IF STORMS DO BECOME MORE ORGANIZED INTO LINES AND SEGMENTS...THE
POTENTIAL FOR DAMAGING WINDS WILL BE HIGHER.

MODELS INDICATE THAT THE PERSISTENT UPPER LEVEL RIDGE ACROSS THE
SOUTHEAST/MID ATLANTIC STATES WILL BEGIN TO WEAKEN WITH TIME AS
THE REMNANTS OF TS BILL MOVE NORTHEAST. MODELS SUGGEST THE BEST
LIFT AND COVERAGE OVER OUR AREA FROM TS BILL WILL OCCUR LATER
SATURDAY AFTERNOON...JUST AFTER THE 18Z/2PM END OF TAF FORECAST
PERIOD...INTO LATE SATURDAY NIGHT...WITH A POTENTIAL FOR A PERIOD
OF MODERATE TO HEAVY RAIN AND ASSOCIATED MVFR/IFR RESTRICTIONS.

SOMEWHAT DRIER AIR LOOKS TO ARRIVE LATE IN THE WEEKEND INTO EARLY
NEXT WEEK...BUT IMPULSES TRACKING SOUTHEAST FROM THE UPPER MIDWEST
MAY BRING A COUPLE ADDITIONAL ROUNDS OF SHOWERS/STORMS AND
POSSIBLE SUB-VFR CONDITIONS AS THE WEEK PROGRESSES.
&&

.HYDROLOGY...
THE REMNANT LOW OF ONCE TROPICAL STORM BILL WILL APPROACH THE
REGION FROM THE WEST LATER TONIGHT INTO SATURDAY BEFORE PASSING
JUST NORTH OF THE AREA SATURDAY NIGHT. DEEP TROPICAL MOISTURE
ASSOCIATED WITH THIS SYSTEM WILL COMBINE WITH A RESIDUAL FRONT
ACROSS THE AREA TO POSSIBLY PRODUCE MORE WIDESPREAD SHOWERS AND
STORMS LATER SATURDAY...AND MORE IN THE WAY OF STEADIER HEAVIER
RAINFALL SATURDAY NIGHT OVER THE MOUNTAINS. A GENERAL 1 TO 3
INCHES OF RAIN IS EXPECTED WITH LOCALLY HIGHER TOTALS WHERE
HEAVIER RATES WITH EMBEDDED CONVECTION OCCURS. THIS LOOKS MOST
LIKELY TO OCCUR OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL AS
THE VIRGINIA HIGHLANDS AT THIS POINT. ALTHOUGH RAINFALL HAS BEEN
RATHER SPOTTY IN THE LAST FEW DAYS...SOME LOCATIONS HAVE RECEIVED
AS MUCH AS 3 INCHES MAKING THOSE AREAS MORE PRONE TO FLOODING.
THUS GIVEN THE FORECAST RAINFALL AND POTENTIAL FOR MUCH MORE
WIDESPREAD MODERATE TO HEAVY RAIN THAN SEEN OF LATE...A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR MANY OF THE MOUNTAIN COUNTIES IN
VIRGINIA...AND WEST VIRGINIA FOR SATURDAY AFTERNOON INTO THE EARLY
MORNING HOURS OF SUNDAY FOR AT LEAST LOCALIZED FLOODING.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR VAZ007-009>014-018>020-022>024.
NC...NONE.
WV...FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR WVZ042>044-507-508.

&&

SYNOPSIS...JH
NEAR TERM...AMS
SHORT TERM...JH
LONG TERM...JH
AVIATION...AMS/WERT
HYDROLOGY...JH
Hazardous weather outlook, Jun 19, 2:34 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI JUN 19 2015

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-201945-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
334 PM EDT FRI JUN 19 2015

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...A
FEW OF WHICH WILL BECOME STRONG TO SEVERE. THE MAIN THREAT WOULD
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND LOCALLY HEAVY RAIN ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS THROUGH
THE AREA LATE SATURDAY INTO THE EARLY MORNING HOURS OF SUNDAY.
THE MAIN THREAT WITH THIS SYSTEM WILL BE HEAVY RAIN...WITH AN
INCREASED CHANCE OF FLASH FLOODING...ESPECIALLY ACROSS PARTS OF
SOUTHEAST WEST VIRGINIA AND THE VIRGINIA HIGHLANDS. DAMAGING WINDS
ARE ALSO POSSIBLE IN A FEW OF THE STRONGER THUNDERSTORMS. THE
STRONG WIND GUSTS...IN COMBINATION WITH WET SOILS...WILL BE
CAPABLE OF SPORADICALLY UPROOTING TREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER SATURDAY INTO SATURDAY
NIGHT.

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-201945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
334 PM EDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS EVENING...A
FEW OF WHICH WILL BECOME STRONG TO SEVERE. THE MAIN THREAT WOULD
BE DAMAGING WINDS...ALTHOUGH LARGE HAIL AND LOCALLY HEAVY RAIN ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PASS NORTH OF THE
AREA...LATER SATURDAY NIGHT. THE MAIN THREAT WITH THIS SYSTEM
WILL BE HEAVY RAIN...WITH AN INCREASED CHANCE OF LOCALIZED FLOODING.
DAMAGING WINDS ARE ALSO POSSIBLE IN A FEW OF THE STRONGER
THUNDERSTORMS. THE STRONG WIND GUSTS...IN COMBINATION WITH WET
SOILS...WILL BE CAPABLE OF SPORADICALLY UPROOTING TREES ESPECIALLY
NEAR THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 19, 2:29 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT FRI JUN 19 2015

NCZ003-004-VAZ032-192030-
SURRY-STOKES-PATRICK-
329 PM EDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK
COUNTIES THROUGH 430 PM EDT...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS OVER WHITE PLAINS...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 35 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FAIRVIEW...
FLAT ROCK...
DOBSON...
AND PILOT MOUNTAIN.

LAT...LON 3628 8069 3649 8079 3656 8063 3656 8061
      3657 8062 3670 8032 3635 8019
TIME...MOT...LOC 1929Z 249DEG 13KT 3643 8064

KK
Special weather statement, Jun 19, 2:54 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT FRI JUN 19 2015

VAZ013-014-017-192100-
MONTGOMERY-FLOYD-PULASKI-
354 PM EDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT
CITY OF RADFORD...CENTRAL PULASKI...NORTHERN FLOYD AND SOUTHERN
MONTGOMERY COUNTIES THROUGH 500 PM EDT...

AT 354 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSONTOWN...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHRISTIANSBURG...
RADFORD...
PULASKI...
DUBLIN...
AND PILOT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3713 8077 3717 8018 3711 8018 3711 8014
      3695 8016 3695 8017 3694 8018 3696 8077
TIME...MOT...LOC 1954Z 269DEG 24KT 3705 8056

KK
Special weather statement, Jun 19, 3:01 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT FRI JUN 19 2015

NCZ003-VAZ015>017-032-192100-
SURRY-FLOYD-PATRICK-GRAYSON-CARROLL-
401 PM EDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SURRY...CENTRAL PATRICK...SOUTHEASTERN GRAYSON...
SOUTHWESTERN FLOYD AND SOUTHERN CARROLL COUNTIES THROUGH 500 PM
EDT...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS NEAR LOW GAP...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
GALAX...
FLAT ROCK...
HILLSVILLE...
AND STUART.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3653 8092 3656 8090 3656 8095 3660 8098
      3696 8038 3669 8016 3640 8083
TIME...MOT...LOC 2000Z 237DEG 30KT 3652 8081

KK
Special weather statement, Jun 19, 3:20 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT FRI JUN 19 2015

NCZ003-004-020-192115-
YADKIN-SURRY-STOKES-
420 PM EDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...NORTHEASTERN YADKIN AND SOUTHERN STOKES
COUNTIES THROUGH 515 PM EDT...

AT 419 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST BEND...MOVING
EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT COVE...
EAST BEND...
DANBURY...
KING...
AND GERMANTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3616 8059 3632 8059 3649 8003 3626 8004
      3626 8045 3624 8045 3622 8043 3621 8045
      3615 8044
TIME...MOT...LOC 2019Z 268DEG 13KT 3627 8046

KK
Special weather statement, Jun 19, 4:02 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT FRI JUN 19 2015

VAZ033-034-044-192200-
BEDFORD-PITTSYLVANIA-FRANKLIN-
502 PM EDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTHEASTERN FRANKLIN AND SOUTH CENTRAL
BEDFORD COUNTIES THROUGH 600 PM EDT...

AT 501 PM EDT...A STRONG THUNDERSTORM WAS NEAR SONTAG...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FERRUM...
PENHOOK...
SYDNORSVILLE...
AND NORTH SHORE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3698 8002 3714 7946 3707 7943 3706 7944
      3706 7943 3691 7938 3686 8003
TIME...MOT...LOC 2101Z 261DEG 23KT 3697 7982

KK
Special weather statement, Jun 19, 4:09 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
509 PM EDT FRI JUN 19 2015

VAZ017-032-033-043-192215-
FLOYD-HENRY-PATRICK-FRANKLIN-
509 PM EDT FRI JUN 19 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PATRICK...SOUTHWESTERN FRANKLIN...SOUTHERN FLOYD AND
NORTHWESTERN HENRY COUNTIES THROUGH 615 PM EDT...

AT 509 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY KNOB SUMMIT...
MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
WILLIS...
BASSETT...
AND FERRUM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3686 8058 3700 8004 3674 7998 3672 8048
TIME...MOT...LOC 2109Z 259DEG 23KT 3681 8040

KK

The radar

The Roanoke radar (KFCX), 25 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 19, 4:43 PM EST
Where
Franklin County, 3.35 mi SE of Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.851, -80.101

Two trees were blown down along Fairy Stone Park Road.

Thunderstorm Wind, Franklin

When
June 19, 5:00 PM EST
Where
Franklin County, 2.19 mi W of Snow Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.826, -79.789

A tree was blown down along Snow Creek Road.

Thunderstorm Wind, Pittsylvania

When
June 19, 5:06 PM EST
Where
Pittsylvania County, 0.87 mi SE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
Trained Spotter
Coordinates
36.812, -79.388

One tree, as well as a large limb from another tree, were blown down near the intersection of Highway 29 and Davis Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571976, 571975, 571977.